Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 501, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 8, 2023, 7:43 PM CDT for Madison County, Rankin County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2023, 7:43 PM CDT (00:43 UTC)
- Expired
- Jul 8, 2023, 8:16 PM CDT
- In force
- 33 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Madison County, MS, Rankin County, MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:03 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 8, 3:03 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Jackson MS 303 PM CDT Sat Jul 8 2023 ...New DISCUSSION... .DISCUSSION... Issued at 301 PM CDT Sat Jul 8 2023 This afternoon through tomorrow... Northwest flow aloft is helping to steer a series of disturbances towards our area. One such disturbance has helped support convection this morning across the midsouth just to the north of our area. A second disturbance is currently being observed on satellite near the OK/AR state line, which will be our main weather maker this afternoon. Most of the area is under clear skies for the moment, and weak capping should aid in destabilization. Modified 12z JAN sounding depicts convective parameters supportive of stronger storms this afternoon with vertical totals around 29, SBCAPE around 3300 J/kg, and low level lapse rates 8.5 c/km. Deep layer shear of 30-35 kts should aid in organization, especially across our northern half, late today. Primary threats with these storms are damaging wind gusts, and hail up to quarter size. Coverage of storms should gradually diminish amid waning diurnal heating. Another disturbance from the same source region will impact our area tomorrow and with this disturbance, there is stronger deep layer shear. Today's activity could also modify the environment to be more or less favorable for tomorrow's activity, especially since CAM guidance is early with convection. Tomorrows event will be contingent on recovery in the morning, which should not be difficult this time of year. Current guidance suggests instability could be weaker tomorrow, but will have to analyze prestorm conditions tomorrow and monitor for future updates for extent of severe storms. Additionally, anomalous PWAT greater than 2 inches, could cause flash flooding this weekend and a limited risk has been highlighted to reflect this./SAS/ Sunday night through Friday: Northwest flow aloft will continue over our region through the period as our CWA remains at the base of a large upper level low that will be spinning in vicinity of Manitoba and Ontario, and a large high centered over the desert southwest. Come Sunday evening a shortwave within the northwest flow aloft will be helping drive a weak cold front into our CWA. Storms capable of damaging wind gusts, hail to quarter size and locally heavy rainfall will be ongoing from the afternoon. The shortwave should shift east into Alabama before midnight and the convection should weaken through the evening with the loss of daytime heating. There will remain a chance for rain through the night though as the cold fronts stalls across our southern zones. Monday a weak surface high will become centered over the Tennessee valley and help maintain drier air across the northern half of our CWA; north of the stalled cold front. The stalled cold front will be across our southern zones and a warm moist airmass will reside along and south of the stalled front. Daytime heating will lead to the potential for isolated severe storms capable of damaging wind gusts and locally heavy rainfall. The stalled boundary will still be across our southern zones Tuesday and be the focus for mainly diurnally driven convection. This boundary will lift north Wednesday as mid level ridging in the west spreads east and becomes more dominant over our CWA. This will lead to warming Thursday and Friday and shift the focus back to heat stress related threats versus strong to severe storm threats. /22/ && .AVIATION... (18Z TAFS) Issued at 1241 PM CDT Sat Jul 8 2023 VFR conditions should prevail this afternoon and scattered thunderstorms have developed across northeastern areas and these may affect northeast TAF sites this afternoon. The main event later on should feature stronger thunderstorms and may reduce visibilities to MVFR conditions in heavier rains. Some stronger wind gusts are also possible in these storms. Storms should diminish shortly before midnight. Some lower ceilings are possible tomorrow morning across northern sites that may briefly drop conditions to MVFR./SAS/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 94 73 88 70 / 50 60 90 80 Meridian 93 71 89 70 / 70 60 90 80 Vicksburg 93 73 88 71 / 40 50 90 80 Hattiesburg 95 74 91 73 / 50 40 90 70 Natchez 93 74 89 71 / 50 40 90 70 Greenville 91 71 85 70 / 70 50 80 60 Greenwood 91 71 86 70 / 80 60 90 60 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && SAS20/22/SAS20
Hazardous weather outlook, Jul 8, 2:20 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 220 PM CDT Sat Jul 8 2023 ARZ074-075-LAZ007>009-MSZ018-019-025>046-051-052-091930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Newton-Lauderdale- 220 PM CDT Sat Jul 8 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight through Sunday FLOODING THREAT...Limited TIMING...Tonight through Sunday Tonight through sunday, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight through sunday, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Flooding is possible for the entire outlook area Sunday night through Monday. (https://www.weather.gov/images/jan/graphicast/2.png) Severe thunderstorms are possible for southeast Arkansas, eastern Louisiana, and central Mississippi on Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) Isolated severe thunderstorms are possible for locations along and south of Highway 84 Monday through Monday night. (https://www.weather.gov/images/jan/graphicast/5.png) Isolated severe thunderstorms are possible for portions of eastern Louisiana and southern Mississippi on Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Sunday night. LAZ015-016-023>025-MSZ047>050-053>059-091930- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Warren-Hinds- Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke- Jefferson- 220 PM CDT Sat Jul 8 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Sunday FLOODING THREAT...Limited TIMING...Tonight through Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Sunday Tonight through sunday, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Mainly sunday, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Flooding is possible for the entire outlook area Sunday night through Monday. (https://www.weather.gov/images/jan/graphicast/2.png) Severe thunderstorms are possible for southeast Arkansas, eastern Louisiana, and central Mississippi on Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) Isolated severe thunderstorms are possible for locations along and south of Highway 84 Monday through Monday night. (https://www.weather.gov/images/jan/graphicast/5.png) Isolated severe thunderstorms are possible for portions of eastern Louisiana and southern Mississippi on Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Monday night. MSZ061>066-091930- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- 220 PM CDT Sat Jul 8 2023 This hazardous weather outlook is for portions of and south central Mississippi. .DAY ONE...Tonight and Sunday FLOODING THREAT...Limited TIMING...Tonight through Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Sunday Tonight through sunday, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Sunday, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Flooding is possible for the entire outlook area Sunday night through Monday. (https://www.weather.gov/images/jan/graphicast/2.png) Severe thunderstorms are possible for southeast Arkansas, eastern Louisiana, and central Mississippi on Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) Isolated severe thunderstorms are possible for locations along and south of Highway 84 Monday through Monday night. (https://www.weather.gov/images/jan/graphicast/5.png) Isolated severe thunderstorms are possible for portions of eastern Louisiana and southern Mississippi on Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Sunday through Monday night. LAZ026-MSZ060-072>074-091930- Concordia-Adams-Marion-Lamar-Forrest- 220 PM CDT Sat Jul 8 2023 This hazardous weather outlook is for portions of northeast Louisiana, and south central Mississippi. .DAY ONE...Tonight and Sunday FLOODING THREAT...Limited TIMING...Tonight through Sunday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Sunday Tonight through sunday, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Sunday, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Flooding is possible for the entire outlook area Sunday night through Monday. (https://www.weather.gov/images/jan/graphicast/2.png) Severe thunderstorms are possible for southeast Arkansas, eastern Louisiana, and central Mississippi on Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) Isolated severe thunderstorms are possible for locations along and south of Highway 84 Monday through Monday night. (https://www.weather.gov/images/jan/graphicast/5.png) Isolated severe thunderstorms are possible for portions of eastern Louisiana and southern Mississippi on Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Sunday through Monday night. 0 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jul 8, 3:04 PM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT Sat Jul 8 2023
MSZ018-082030-
Bolivar MS-
304 PM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northeastern Bolivar
County through 330 PM CDT...
At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crumrod, or 10 miles southeast of White River National Wildlife
Refuge, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Deeson around 315 PM CDT.
Duncan around 325 PM CDT.
Alligator around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3412 9066 3399 9066 3397 9096 3400 9098
3397 9101 3400 9102 3399 9101 3401 9098
3402 9099 3402 9090 3408 9087 3410 9088
3409 9092 3412 9095
TIME...MOT...LOC 2004Z 258DEG 27KT 3408 9095
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Jul 8, 3:48 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 PM CDT Sat Jul 8 2023
MSZ039-082130-
Noxubee MS-
348 PM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southern Noxubee
County through 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shuqualak, or near Macon, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Paulette around 355 PM CDT.
Cooksville and Prairie Point around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8835 3293 8881 3307 8881 3317 8832
TIME...MOT...LOC 2048Z 261DEG 36KT 3303 8854
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Jul 8, 4:39 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 PM CDT Sat Jul 8 2023
MSZ026>029-082215-
Carroll MS-Grenada MS-Montgomery MS-Webster MS-
439 PM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of north central
Carroll, southeastern Grenada, Webster and Montgomery Counties
through 515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
Duck Hill, or 8 miles southeast of Grenada, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sweatman and Misterton around 455 PM CDT.
Lodi around 500 PM CDT.
Walthall, Embry and Bellefontaine around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3372 8951 3372 8921 3352 8925 3352 8926
3350 8932 3347 8934 3347 8936 3346 8937
3343 8993 3375 8980 3375 8951
TIME...MOT...LOC 2139Z 275DEG 29KT 3366 8972
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Jul 8, 6:32 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
632 PM CDT Sat Jul 8 2023
MSZ048-053-054-090015-
Copiah MS-Hinds MS-Claiborne MS-
632 PM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of east central
Claiborne, southwestern Hinds and northwestern Copiah Counties
through 715 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Utica, or 18 miles southwest of Raymond, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Utica around 640 PM CDT.
Learned around 650 PM CDT.
Dry Grove around 700 PM CDT.
Raymond around 710 PM CDT.
Jackson, Byram and Terry around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3217 9077 3233 9032 3216 9025 3215 9025
3214 9024 3212 9024 3211 9025 3210 9024
3209 9025 3209 9024 3207 9023 3206 9023
3198 9072
TIME...MOT...LOC 2331Z 253DEG 24KT 3209 9067
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJLocal storm report, Jul 8, 7:04 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
704 PM CDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Flash Flood Louisville 33.12N 89.06W
07/08/2023 Winston MS Emergency Mngr
Numerous roads were reported flooded in
Louisville and water was approaching a few
homes.
&&
ECSpecial weather statement, Jul 8, 7:26 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
726 PM CDT Sat Jul 8 2023
MSZ043-048-090115-
Hinds MS-Madison MS-
726 PM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of north central Hinds
and southwestern Madison Counties through 815 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pocahontas, or 7 miles west of Ridgeland, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Annandale around 735 PM CDT.
Ridgeland around 745 PM CDT.
Madison, Canton and Gluckstadt around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3238 9055 3258 9039 3260 9037 3259 8997
3250 8995 3249 8996 3250 8998 3248 8999
3248 9002 3244 9004 3244 9007 3240 9007
3240 9024 3242 9025
TIME...MOT...LOC 0026Z 273DEG 21KT 3246 9025
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 56 min |
| Jul 8, 7:26 PM CDT | Special Weather Statement | JAN | Madison | 49 min |
| Jul 8, 8:15 PM CDT | Special Weather Statement | JAN | Scott | 60 min |
| Jul 9, 2:30 PM CDT | Special Weather Statement | JAN | Rankin | 30 min |
| Jul 9, 2:45 PM CDT | Special Weather Statement | JAN | Clay | 45 min |
| Jul 9, 3:15 PM CDT | Special Weather Statement | JAN | Lowndes | 45 min |
| Jul 9, 5:33 PM CDT | Special Weather Statement | JAN | Claiborne | 42 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.